Alert archive / Wyoming / Special Weather Statements in 2016

Special Weather Statement, NWS Riverton, WY

October 3, 2016Fremont County, Wyoming

NWS Riverton, WY issued this special weather statement at Oct 3, 2016, 4:21 AM MDT for Fremont County, Wyoming. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2016, 4:21 AM MDT (10:21 UTC)
Expired
Oct 3, 2016, 5:15 AM MDT
In force
54 min
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 10 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS85 KRIW 031021
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
421 AM MDT MON OCT 3 2016
 
WYZ007-017>019-031115-
LANDER FOOTHILLS-WIND RIVER BASIN-OWL CREEK AND BRIDGER
MOUNTAINS-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
421 AM MDT MON OCT 3 2016

AT 418 AM MDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTHWEST OF FORT WASHAKIE THROUGH
HUDSON TO 6 MILES NORTH OF SWEETWATER STATION. MOVEMENT WAS
NORTHEAST AT 30 TO 40 MPH.

THESE LINE OF STORMS WILL BE CAPABLE OF PROLIFIC LIGHTNING...WINDS
BETWEEN 20 AND 40 MPH...BRIEF VERY HEAVY RAINFALL AND VERY SMALL
HAIL AS THEY PUSH NORTHEAST ACROSS THE WIND RIVER BASIN.

THUNDERSTORMS WILL BE NEAR...
  MORTON AND PILOT BUTTE RESERVOIR AROUND 430 AM MDT. 
  SAND DRAW AROUND 435 AM MDT. 
  PAVILLION AND ARAPAHOE AROUND 440 AM MDT. 
  RIVERTON AROUND 450 AM MDT. 
  OCEAN LAKE AROUND 500 AM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4247 10815 4278 10874 4320 10905 4324 10903
      4359 10873 4307 10752
TIME...MOT...LOC 1018Z 212DEG 22KT 4315 10887 4291 10868 4264 10819 

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Oct 3, 2:22 AM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 3, 2:22 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
222 AM MDT MON OCT 3 2016

.SHORT TERM...Today Through Wednesday Night

Radar maintaining good coverage for shower activity, with some
isolated thunderstorms. The main bulk of moisture is west of the
Continental Divide as expected, with some showers spreading further
eastward. Snowfall will be found through the overnight hours, with
temperatures consistently dropping this morning. The area of low
pressure causing ongoing shower activity is anticipated to dive
south around the ID/OR/NV border this morning.

This system will then lift through Wyoming today, with the core of
the low reaching eastern Montana by this evening. As this system
progresses, widespread cooling temperatures and shower activity is
expected. Snowfall across the western and central mountains will be
significant at times, with road travel potentially becoming
hazardous. Snowfall will develop more of the Bighorn mountains this
evening as the system moves through north-central Wyoming. Snowfall
will then continue through Wednesday morning for much of the area,
with a Winter Weather Advisory added for the Bighorn mountains.

Additionally, as this system moves through the state, it will also
bring a tighter pressure gradient, with strengthening surface wind
expected across the I80 corridor, as well as over the general wind
corridor from Rock Springs to Casper. Model guidances remain very
supportive of the development of strong surface wind this afternoon
and into the early evening hours. The High Wind Watches have been
upgraded to High Wind Warnings.

As this area of low pressure moves further north and loses its
control over the state, a continue moist west-northwest flow will
continue over the area with another cold weather system moving over
the Pacific Northwest by Wednesday afternoon. Models are not in very
good agreement on this upcoming system as far as precipitation
placement. However, all models do agree that another round of colder
air will be present, with showers noted over portions of the state
through Wednesday night.

.LONG TERM...Thursday through Monday

Models in decent agreement with some energy moving through the base
of a longwave trough located across the Central Rockies. This energy
combined with steep lapse rates, and neutral or even some weak
instability will be enough for isolated to locally scattered showers
over much of the area. Snow levels will vary across the forecast
area, but should generally be around 6000 feet with even a mix of
some snow to valley floors east of the Divide in heavier shower
activity even in the afternoon as wet-bulb zero temps remain low
despite highs in the 40s.

The flow becomes more zonal Friday and Saturday with the possibility
of a weak shortwave or two in the flow. Moisture is limited with the
best shot over the far northwest. Have limited PoPs to only the far
NW mountains, but this might need to be expanded east and southward
as models come into better agreement.

Medium range models then show the possibility of a stronger
shortwave trough impacting the Northern Rockies in the next Monday
and Tuesday timeframe. Looks right now the main impact will occur
after the day Monday, and thus will keep Monday dry and in the warm
sector.

High temperatures Thursday will be about 15 degrees below average.
By the weekend temperatures will be seasonal to even slightly above
average.

&&

.AVIATION.../12Z Issuance/

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

Rain showers and isolated thunderstorms will continue through 21Z.
Expect areas of MVFR due to lower CIGS and VSBYS. Low level wind
shear will also be an issue at some terminal sites today.
Snow showers will develop after 21Z across some of the valley
locations with MVFR conditions. KJAC looks to see prevailing snow
showers by 00Z through at least 06Z Tuesday. Southwest WY will
see isolated snow showers tonight while snow showers continue in
northwest WY at least through 06Z. Windy conditions will occur
mainly this afternoon with the wind decreasing by 03z in most places.
Expect mountains to be frequently obscured today and tonight.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL

Scattered showers and isolated thunderstorms through 00z. Low level
wind shear will be an issue until 00z at some terminal sites.
In northern WY, after 18Z, rain with isolated storms will prevail
with MVFR CIGS developing and continuing until 03Z Tue. Then the
rain showers will decrease and CIGS will lift to VFR by 06Z Tue.
Windy areas will occur today as the storm system moves across WY
and into northern WY late this afternoon. KRKS to KCPR look to have
the strongest wind speeds with 25 to 35 knots and gusts to 45 knots.
The wind will slowly decrease after 00Z Tue. Expect mountains to be
frequently obscured today into this evening.

&&

.FIRE WEATHER...

Fire weather concerns are fairly minimal over the next few days, as
some cold weather systems will be found across the state. Colder air
and surges of moisture will bring snowfall across the higher peaks
of western Wyoming through Monday morning. The Bighorn mountains
also look favorable to see some significant snowfall, with snowfall
initiating this afternoon, and continuing through Tuesday afternoon.
In addition to potentially significant snowfall, the approaching
systems will result in gusty wind, especially across southern
Wyoming and Natrona county. Colder temperatures will be found across
the area, helping to keep quiet fire weather behavior, other than
the strong winds today.

&&

.RIW Watches/Warnings/Advisories...
High Wind Warning from noon today to 9 PM MDT this evening for
WYZ019-020-027>030.

Winter Weather Advisory until 6 AM MDT Tuesday for WYZ012-014-
015-024.

Winter Weather Advisory from 6 PM this evening to noon MDT
Tuesday for WYZ008-009.

&&

SHORT TERM...Branham
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...Branham
Hazardous weather outlook, Oct 3, 2:49 AM MDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
249 AM MDT MON OCT 3 2016

WYZ001>020-022>030-041200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
249 AM MDT MON OCT 3 2016

...WINTER WEATHER ADVISORIES IN EFFECT FOR THE WESTERN MOUNTAINS
AND BIGHORN MOUNTAINS THROUGH TUESDAY MORNING...

...HIGH WIND WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR
PORTIONS OF CENTRAL AND SOUTHERN WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING AREA OF LOW PRESSURE WILL KEEP SNOWFALL PRESENT
OVER THE WESTERN MOUNTAINS TODAY...WITH SNOW ALSO DEVELOPING
ACROSS THE BIGHORN MOUNTAINS LATE THIS AFTERNOON. DETAILS
REGARDING SNOWFALL CAN BE SEEN IN THE WINTER WEATHER PRODUCTS.

HIGH WIND IS EXPECTED TO DEVELOP THIS AFTERNOON ACROSS PORTIONS
OF CENTRAL AND SOUTHERN WYOMING...AND LAST INTO THE EVENING
HOURS. DETAILS CAN BE SEEN IN THE HIGH WIND PRODUCT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...SNOWFALL WILL CONTINUE THROUGH THE MORNING HOURS
ESPECIALLY OVER THE BIGHORN MOUNTAINS. TOTAL SNOWFALL
ACCUMULATIONS OF 5 TO 12 INCHES WILL BE POSSIBLE BY TUESDAY
MORNING.

WEDNESDAY...PERIODS OF SNOWFALL WILL BE FOUND OVER THE MOUNTAINS
WITH COOLING TEMPERATURES EXPECTED ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY WIND
OVER 45 MPH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Oct 3, 2:01 AM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
201 AM MDT MON OCT 3 2016

WYZ028-030830-
ROCK SPRINGS AND GREEN RIVER-
201 AM MDT MON OCT 3 2016

AT 159 AM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR GREEN
RIVER...MOVING NORTH AT 40 MPH.

THE MAIN HAZARDS FROM THIS STORM WILL BE ALMOST CONTINUOUS
LIGHTNING...BRIEF HEAVY RAINFALL...VERY SMALL HAIL AND GUST TO 35
MPH.

THIS THUNDERSTORM WILL BE NEAR...
  PILOT BUTTE AROUND 210 AM MDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 79 AND 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4150 10951 4150 10955 4153 10968 4186 10959
      4188 10952 4193 10943 4188 10921 4150 10943
      4149 10945 4149 10949
TIME...MOT...LOC 0759Z 197DEG 33KT 4157 10954

21
Special weather statement, Oct 3, 2:29 AM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
229 AM MDT MON OCT 3 2016

WYZ019-026-028-030-030900-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-UPPER GREEN RIVER BASIN-EAST
SWEETWATER COUNTY-ROCK SPRINGS AND GREEN RIVER-
229 AM MDT MON OCT 3 2016

AT 227 AM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM ABOUT 10
MILES NORTH OF ROCK SPRINGS... MOVING NORTH NORTHEAST AT 45 MPH.

THIS STORM WILL HAVE ALMOST CONTINUOUS LIGHTNING...BRIEF HEAVY
RAINFALL...VERY SMALL HAIL AND GUSTY WINDS TO 35 MPH.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BOARS TUSK AROUND 245 AM MDT.
  KILLPECKER DUNE FIELD AROUND 250 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4170 10945 4217 10924 4215 10920 4217 10917
      4218 10910 4223 10907 4217 10902 4216 10903
      4212 10893 4185 10905 4183 10906 4181 10906
      4178 10908 4173 10911 4164 10922
TIME...MOT...LOC 0827Z 196DEG 41KT 4177 10930

21
Special weather statement, Oct 3, 3:36 AM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
336 AM MDT MON OCT 3 2016

WYZ014-015-018-019-031015-
LANDER FOOTHILLS-GREEN MOUNTAINS AND RATTLESNAKE RANGE-WIND RIVER
MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
336 AM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
415 AM MDT...

AT 332 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF OREGON BUTTES...WHICH IS 38 MILES SOUTH OF LANDER...
MOVING NORTHEAST AT 50 MPH.

THE MAIN HAZARDS FROM THIS STORM WILL STRONG WINDS TO 50 MPH...
ALMOST CONTINUOUS LIGHTNING...AND BRIEF HEAVY RAINFALL AND SMALL
HAIL. ALTHOUGH THE BRUNT OF THE STORM WILL REMAIN SOUTH OF HIGHWAY
26 AS WELL AS ATLANTIC CITY...THE STRONG WINDS OF 50 MPH COULD
IMPACT THOSE AREAS.

THIS STORM COULD IMPACT SWEETWATER STATION BETWEEN 4 AM AND 430 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4240 10889 4275 10843 4271 10832 4267 10830
      4265 10828 4267 10825 4267 10823 4257 10797
      4216 10857
TIME...MOT...LOC 0932Z 224DEG 42KT 4228 10861

21
Special weather statement, Oct 3, 4:09 AM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
409 AM MDT MON OCT 3 2016

WYZ001-031800-
YELLOWSTONE NATIONAL PARK-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL
409 AM MDT MON OCT 3 2016

SNOW IS EXPECTED TO ACCUMULATE BETWEEN 2 AND 5 INCHES ABOVE 7500
FEET IN YELLOWSTONE BY SUNRISE TUESDAY...WITH ISOLATED HIGHER
AMOUNTS TO ABOUT 10 INCHES ABOVE 9500 FEET. MOUNTAIN PASSES IN
YELLOWSTONE WILL LIKELY BECOME SLUSHY TO SNOW COVERED AT TIMES
TODAY INTO TONIGHT.

WYZ002-031800-
ABSAROKA MOUNTAINS-
409 AM MDT MON OCT 3 2016

HIGH SNOW LEVELS OF 9500 FEET OR HIGHER THIS MONDAY MORNING WILL
DROP TO AROUND 6500 TO 7000 FEET BY LATE AFTERNOON INTO THE EARLY
EVENING. SNOWFALL TOTALS OF 2 TO 5 INCHES WILL BE COMMON ABOVE
7500 FEET...WITH SOME AREAS ABOVE 9500 FEET SEEING AROUND 10
INCHES. BEARTOOTH PASS ABOVE 10000 FEET COULD SEE A FOOT OF NEW
SNOW BY SUNRISE TUESDAY. THIS COMBINED WITH BLOWING SNOW MIGHT
CAUSE BEARTOOTH PASS TO CLOSE. CHIEF JOSEPH HIGHWAY IS EXPECTED TO
REMAIN WET TODAY...BUT WILL LIKELY BECOME SLUSHY TO SNOW COVERED
TONIGHT.

21
Special weather statement, Oct 3, 4:21 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
421 AM MDT MON OCT 3 2016

WYZ007-017>019-031115-
LANDER FOOTHILLS-WIND RIVER BASIN-OWL CREEK AND BRIDGER
MOUNTAINS-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
421 AM MDT MON OCT 3 2016

AT 418 AM MDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTHWEST OF FORT WASHAKIE THROUGH
HUDSON TO 6 MILES NORTH OF SWEETWATER STATION. MOVEMENT WAS
NORTHEAST AT 30 TO 40 MPH.

THESE LINE OF STORMS WILL BE CAPABLE OF PROLIFIC LIGHTNING...WINDS
BETWEEN 20 AND 40 MPH...BRIEF VERY HEAVY RAINFALL AND VERY SMALL
HAIL AS THEY PUSH NORTHEAST ACROSS THE WIND RIVER BASIN.

THUNDERSTORMS WILL BE NEAR...
  MORTON AND PILOT BUTTE RESERVOIR AROUND 430 AM MDT.
  SAND DRAW AROUND 435 AM MDT.
  PAVILLION AND ARAPAHOE AROUND 440 AM MDT.
  RIVERTON AROUND 450 AM MDT.
  OCEAN LAKE AROUND 500 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4247 10815 4278 10874 4320 10905 4324 10903
      4359 10873 4307 10752
TIME...MOT...LOC 1018Z 212DEG 22KT 4315 10887 4291 10868 4264 10819

21

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:06 PM MDTSpecial Weather StatementRIWJohnson24 min
Oct 2, 8:15 PM MDTSpecial Weather StatementRIWHot Springs45 min
Oct 2, 8:33 PM MDTSpecial Weather StatementRIWJohnson42 min
Oct 2, 8:50 PM MDTSpecial Weather StatementRIWBig Horn40 min
Oct 2, 9:28 PM MDTSpecial Weather StatementRIWBig Horn32 min
Oct 3, 2:01 AM MDTSpecial Weather StatementRIWSweetwater29 min
Oct 3, 2:29 AM MDTSpecial Weather StatementRIWSweetwater31 min
Oct 3, 2:42 AM MDTHigh Wind WarningRIWFremont, Lincoln, Natrona, Sweetwater21 hr
Oct 3, 3:36 AM MDTSpecial Weather StatementRIW39 min
Oct 3, 4:34 AM MDTSpecial Weather StatementRIW26 min
Oct 3, 6:26 AM MDTSpecial Weather StatementRIWBig Horn, Washakie49 min

Nearby

Special Weather Statements in Wyoming, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.